South Dakota, 2009

Hail in South Dakota, May 30, 2009

May 30, 2009 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm dropped quarter sized hail west of Spearfish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped quarter sized hail west of Spearfish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 30, 6:57 PM MST, 8 minutes earlier.

Area forecast discussion, May 30, 6:57 PM MST, 8 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT SAT MAY 30 2009

.DISCUSSION...CLUSTER OF TSTMS ENTERING WRN SD AHEAD OF POTENT
SHORT WAVE MOVING THRU ERN WY. THESE STORMS WILL LIKELY CONTINUE
AS THEY CROSS WRN SD DUE TO AN INCREASING LLJ. SOME AREAS COULD
RECEIVE HEAVY RAIN AS RADAR ESTIMATES HAVE EXCEEDED 2 INCHES IN
SOME AREAS OF NERN WY...AND 00Z KUNR SOUNDING SHOWS PW VALUES
ALMOST 150 PERCENT OF NORMAL. SVR THREAT IS DIMINISHING THOUGH WITH
LOSS OF HEATING. FCST UPDATED TO INCREASE POPS IN WRN SD FOR THE
REST OF THIS EVE.

&&

.PREV DISCUSSION... /ISSUED 202 PM MDT SAT MAY 30 2009/

DISCUSSION...CURRENT SURFACE MAP HAS HIGH PRESSURE ACROSS EASTERN
DAKOTAS WITH TROF SLIDING ACROSS MONTANA. MOISTURE RETURN ACROSS
NE WY/WRN SD HAS BEEN SLOW THIS AFTERNOON...WITH DEWPOINTS IN THE
MID 40S. STEEP MID LEVEL LAPSE RATES RESULTING IN MLCAPE OF
500-750J/KG ACROSS NORTHEAST WYOMING AND BLACK HILLS. CU/TCU
STARTING TO DEVELOP ACROSS NORTHEAST WYOMING. STILL EXPECTED A FEW
THUNDERSTORMS FROM BLACK HILLS INTO NORTHEAST WYOMING. GUSTY WINDS
MAIN THREAT WITH INVERTED-V SOUNDINGS.

40-50KT LOW LEVEL JET CRANKS UP TONIGHT ACROSS WESTERN SOUTH
DAKOTA...WITH 850-700MB THETA-E ADVECTION OF 3-4C/HR. NAM/GFS
SOUNDINGS SHOW MUCAPE OF 200-400J/KG WITH MINIMAL CAP FOR UPDRAFTS
ROOTED AROUND 700MB.

COLD FRONT DROPS THROUGH NE WY/WRN SD SUNDAY...PROVIDING THE FOCUS
FOR MORE THUNDERSTORMS. BEST CHANCE ACROSS SW-SC SD IN THE
AFTERNOON. SUFFICIENT CAPE/SHEAR FOR A FEW SUPERCELLS.

BAROCLINIC ZONE SETS UP ACROSS THE AREA MONDAY AS SHORTWAVE
CROSSES THE NORTHERN PLAINS. SCATTERED SHOWERS/ISOLATED
THUNDERSTORMS POSSIBLE

EXTENDED...A COOLER PATTERN WILL CONTINUE AS UPPER LOW SETTLES OVER
HUDSON BAY KEEPING NORTHERLY FLOW OVER THE AREA. MODELS DIFFER ON
THE TIMING AND INTENSITY OF THE COLD AIR SLIDING OVER THE AREA...BUT
THE END OF THE WEEK COULD BECOME QUITE CHILLY. WILL HAVE TO WATCH
AND SEE WHEN MODELS COME TO A COMMON SOLUTION. A VARIETY OF WEAK
WAVES MOVE THROUGH THE FLOW...KEEPING CHANCES FOR PRECIPITATION IN
THE FORECAST THROUGH THE PERIOD.

&&

AVIATION...SCATTERED SHOWERS WILL CONTINUE TO CROSS NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA THIS EVENING...THEN SHOULD
PUSH EAST OF BOTH KGCC AND KRAP TERMINALS AFTER MIDNIGHT. VFR
CONDITIONS EXPECTED OUTSIDE OF ANY PCPN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON
Hazardous weather outlook, May 30, 3:08 AM MST, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
408 AM MDT SAT MAY 30 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
408 AM MDT (508 AM CDT) SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS
NORTHEAST WYOMING AND THE BLACK HILLS. SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO TONIGHT ACROSS NORTHWEST SOUTH DAKOTA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE ACROSS THE REGION ON SUNDAY BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. A FEW STORMS COULD
PRODUCE SMALL HAIL AND GUSTY WINDS SUNDAY AFTERNOON.
ANOTHER DISTURBANCE WILL CROSS THE AREA ON MONDAY BRINGING ANOTHER
ROUND OF THUNDERSTORMS TO THE AREA. SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 30, 3:49 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT SAT MAY 30 2009

WYZ054-302345-
NORTHERN CAMPBELL-
INCLUDING THE CITIES OF...DOWNTOWN GILLETTE...ROZET AND WYODAK
449 PM MDT SAT MAY 30 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 448 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF DOWNTOWN
GILLETTE...AND WAS MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 117 AND
145...

JOHNSON
Special weather statement, May 30, 4:18 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT SAT MAY 30 2009

WYZ056-310015-
WESTERN CROOK-
INCLUDING THE CITIES OF...KEYHOLE RESERVOIR...
MOORCROFT AND PINE HAVEN
518 PM MDT SAT MAY 30 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 518 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING. THIS STORM WAS LOCATED NEAR MOORCROFT...OR 25 MILES EAST
OF DOWNTOWN GILLETTE...AND WAS MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOORCROFT...
  KEYHOLE RESERVOIR...
  PINE HAVEN...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 148 AND
168...

JOHNSON
Local storm report, May 30, 4:43 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 W MOORCROFT           44.27N 105.05W
05/30/2009  E0.88 INCH       CROOK              WY   PUBLIC

&&

MERICKSO
Local storm report, May 30, 5:11 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             MOORCROFT               44.27N 104.95W
05/30/2009  M1.75 INCH       CROOK              WY   TRAINED SPOTTER

            HAIL COVERED THE GROUND...PEA SIZE UP TO GOLF BALL

&&

MERICKSO
Special weather statement, May 30, 5:23 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT SAT MAY 30 2009

WYZ055>058-310130-
SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...CLARETON...MOORCROFT...OSAGE AND ROCHELLE
623 PM MDT SAT MAY 30 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 621 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES EAST OF MOORCROFT TO 5 MILES WEST OF ROCHELLE...AND WERE
MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOORCROFT...
  ROCHELLE...
  UPTON...
  CLARETON...
  OSAGE...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND
180...

JOHNSON
Special weather statement, May 30, 6:39 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
739 PM MDT SAT MAY 30 2009

SDZ024>026-028>031-072-074-WYZ057-310245-
CENTRAL BLACK HILLS-CUSTER CO PLAINS-HERMOSA FOOT HILLS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-PENNINGTON CO PLAINS-
RAPID CITY-SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS-
WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...BEAR BUTTE...BEULAH...
BLACK HAWK AND BLUE BELL
739 PM MDT SAT MAY 30 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 738 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF BEULAH TO 6
MILES SOUTHWEST OF CRAZY HORSE MEMORIAL...AND WERE MOVING EAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
  DEERFIELD RESERVOIR...
  BEULAH...CRAZY HORSE MEMORIAL...DOWNTOWN CUSTER AND SANATOR...
  STOCKADE LAKE...
  SYLVAN LAKE...BLUE BELL...ROCHFORD AND HARNEY PEAK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
61...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 193 AND
207...

JOHNSON

The radar

The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 30, 7:05 PM MST
Where
Lawrence County, 8.87 mi W of Spearfish
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.500, -104.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176266.